Alert archive / Alabama / Special Marine Warnings in 2019

Special Marine Warning 252, NWS Mobile, AL

August 15, 2019

NWS Mobile, AL issued this special marine warning at Aug 15, 2019, 3:50 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 3:50 PM CDT (20:50 UTC)
Expired
Aug 15, 2019, 5:15 PM CDT
In force
85 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WHUS54 KMOB 152050
SMWMOB
GMZ631-633-634-650-655-152215-
/O.NEW.KMOB.MA.W.0252.190815T2050Z-190815T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
350 PM CDT Thu Aug 15 2019

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Pensacola Bay Area including Santa Rosa Sound...
  Perdido Bay Area...
  South Mobile Bay...

* Until 515 PM CDT.

* At 350 PM CDT, strong thunderstorms were located along a line
  extending from Weeks Bay to Escambia Bay Bridge, moving southeast
  at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Arnica Bay, Big Lagoon, Pensacola Beach, Pensacola Pass, Fort
  Pickens, East Bay, Pensacola Bay Bridge, Garcon Point Bridge,
  Perdido Pass and Pensacola Bay.

LAT...LON 3044 8688 3016 8679 3010 8770 3040 8784
      3026 8769 3024 8773 3024 8771 3043 8733
      3028 8752 3030 8742 3042 8718 3044 8717
      3043 8719 3055 8718 3055 8720 3057 8700
      3059 8703 3060 8702
TIME...MOT...LOC 2050Z 330DEG 19KT 3039 8783 3050 8713 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 15, 12:25 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 12:25 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1225 PM CDT Thu Aug 15 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...With a drier airmass moving south over the region
through the forecast, any convection this afternoon is expected
to be limited to areas south of Highway 84 and scattered in
coverage at most. General VFR conditions expected through the
forecast, with MVFR conditions in any convection that forms. North
winds 5 to 10 knots expected this afternoon, becoming light
overnight. A northeasterly wind of 5 to 10 knots is expected to
develop Friday morning.
/16

&&

.PREV DISCUSSION... /issued 1155 AM CDT Thu Aug 15 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...A drier airmass continues to move south over the
Southeast, with dewpoints in the upper 60s being reported just
north of the northern border of the forecast area, and 1.28" of
precip h20 reported on the KBMX morning sounding. Radars over the
region show a lack of echoes in the late morning hours with early
morning convection having died out. Surface observations over
areas south of the Highway 84 corridor still show decent moisture
levels, with surface dewpoints in the mid to upper 70s, for
afternoon convection to be possible. With this area advertised for
a chance of rain this afternoon in the current forecast, have
left the current forecast as is with this respect. Also, the
latest reported temperatures in the upper 80s to around 90 are in
agreement with the current forecast, so no changes needed there.
No updates planned for the current forecast at this time.
/16

PREV DISCUSSION... /issued 639 AM CDT Thu Aug 15 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Very localized MVFR to IFR visibility reductions
and ceilings have developed over portions of the western FL
panhandle and south central AL early this morning. These
conditions should improve to VFR over the next couple of hours.
Scattered SHRA/TSRA will develop mainly over southern portions of
our aviation area this afternoon along a weak frontal boundary.
Confidence was too low to include prevailing TSRA or TEMPO groups,
but we did mention VCTS in the KMOB/KBFM/KPNS TAFs after 19Z. /21

PREV DISCUSSION... /issued 439 AM CDT Thu Aug 15 2019/

NEAR TERM /Now Through Thursday night/...A weak surface front
located across interior portions of southeast MS and southwest and
south central AL early this morning will slowly advance southward
and will become oriented near coastal portions of southwest AL and
the western FL panhandle today. The associated axis of deeper
moisture will subsequently shift farther to the south along with the
boundary today and the highest precipitable water values over 2"
become focused near the coast this morning before shifting offshore
later this afternoon. The best chances of convection today will be
aligned over the southern half of the area within the zone of deeper
moisture along the boundary/trough axis. We will carry 40-50% POPs
mainly south of a Mobile to Florala line, with lower coverage
farther north and west. A much drier airmass advecting into our far
northwest zones behind the boundary will preclude much in the way of
convective development over southeast MS and southwest AL today, so
will keep POPs at 20% or less over these zones.

Low level thermal ridging along the associated surface trough axis
will allow temperatures to warm into the lower to mid 90s over much
of the forecast area today. Surface dewpoints will likely remain in
the mid to upper 70s over central and southern portions of the area
through peak heating today, and maximum heat index values of 102-107
degrees with localized values up to around 110 degrees are forecast
roughly southeast of a Wiggins, MS to Luverne, AL line. A few spots
in this part of the area could briefly reach Heat Advisory criteria
today, but the overall heat index forecast remains just below these
levels and will hold off on advisory issuance with this forecast.
Surface dewpoints may mix out into the mid to upper 60s over our far
northwest zones this afternoon, allowing for lower heat indices
below 100 over this portion of the area.

Isolated convection may linger near the coast this evening but
probably becomes focused offshore for the most part late tonight.
Overnight lows may average a couple of degrees cooler over interior
areas with readings around 70 to the lower 70s, while lows along the
coast continue to range in the mid to upper 70s. /21

SHORT TERM /Friday Through Saturday night/...The frontal boundary
will remain offshore on Friday, keeping the highest rain chances
offshore with isolated to scattered showers and thunderstorms near
the coast. The boundary returns northward on Saturday, bringing
moisture back northward and returning scattered pops to the entire
area. High temperatures will be in the low to mid 90s, but with
lower dew points and humidity levels, we will be looking at more
"reasonable" heat index values of around 100 to 104 degrees. /13

LONG TERM /Sunday Through Wednesday/...High rain chances
expected on Sunday as high moisture levels combine with an upper
shortwave to generate numerous showers and thunderstorms. The area
will remain under an upper weakness between two upper ridges
through the middle of next week. Scattered to locally numerous
showers and thunderstorms can be expected each day. The coverage
will be most numerous during the afternoon and early evening
hours. Temperatures remain near normal through the period with
highs in the upper 80s and lower 90s and lows in the lower 70s
inland to mid 70s coastal. /13

MARINE...A surface ridge of high pressure will continue to extend
across the central and southern Gulf of Mexico, bringing southwest
to west flow to unprotected waters. A light offshore flow will
prevail at night and early in the morning over protected and near
coastal waters through Friday morning as a weak front stalls near
the coast. This boundary will lift northward and weaken by late
Friday, with southwesterly flow returning to all waters this
weekend. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 15, 5:48 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
548 AM CDT Thu Aug 15 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
548 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat index values will remain elevated between 105 and 108
degrees, and perhaps very briefly around 110 degrees in a few
places across far southeast Mississippi and portions of southwest
and south central Alabama and the western Florida panhandle.

Scattered showers and thunderstorms will mainly develop along and
southeast of a Wiggins, Mississippi to Luverne, Alabama line
today. A few of the stronger storms that develop will be capable
of producing frequent cloud to ground lightning strikes, brief
strong and gusty winds, and very heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A moderate risk of rip currents is expected to return to the
Alabama and northwest Florida panhandle beaches this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ630>636-650-655-670-675-161100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
548 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will continue to
develop over the marine area today and tonight. Brief strong and
gusty winds, frequent lightning strikes, and visibility reducing
heavy rains will accompany the stronger storms that develop.
Waterspouts will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and seas will be locally higher in and near scattered to
numerous showers and thunderstorms through the forecast period.
Frequent lightning and locally heavy rain will also be possible in
and near the stronger storms. The development of waterspouts will
also remain possible.

In the hours before

Special weather statement, Aug 15, 2:06 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
206 PM CDT Thu Aug 15 2019

FLZ203-204-151945-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
206 PM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA COUNTY UNTIL 245 PM CDT...

At 205 PM CDT, the strong thunderstorm was located over Roeville, or
near Milton. This storm was nearly stationary.

Wind gusts of 35 to 40 mph will be possible with this storm.

Locations impacted include...
Milton, Bagdad, Point Baker and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 8712 3077 8692 3060 8685 3055 8699
      3056 8700 3058 8698 3058 8699 3060 8702
      3059 8703 3057 8700 3055 8701 3053 8706
TIME...MOT...LOC 1905Z 326DEG 3KT 3067 8699
Special weather statement, Aug 15, 2:39 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
239 PM CDT Thu Aug 15 2019

ALZ264-152030-
Baldwin Central AL-
239 PM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BALDWIN COUNTY UNTIL 330 PM CDT...

At 239 PM CDT, the strong thunderstorm was located 4 miles northeast
of Loxley, moving south at 20 mph.

Wind gusts of 35 to 45 mph will be possible with this storm.

Locations impacted include...
Fairhope, Robertsdale, Loxley, Stapleton and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 8784 3077 8764 3051 8757 3050 8791
TIME...MOT...LOC 1939Z 358DEG 18KT 3068 8772
Special weather statement, Aug 15, 2:52 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
252 PM CDT Thu Aug 15 2019

FLZ203>206-152030-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
252 PM CDT Thu Aug 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN OKALOOSA AND SOUTHEASTERN SANTA ROSA COUNTIES
UNTIL 330 PM CDT...

At 251 PM CDT, the strong thunderstorms were located along a line
extending from near Bagdad to 4 miles northwest of Wright to near
Eglin Air Force Base, and moving southeast at 20 mph.

Wind gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Pace,
Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Navarre,
Shalimar, Cinco Bayou and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8692 3041 8666 3041 8672 3038 8702
      3040 8703 3045 8694 3044 8688 3051 8705
      3046 8707 3063 8718 3059 8702 3060 8702
      3055 8672 3061 8639 3045 8639 3044 8642
      3038 8640 3040 8667 3039 8676
TIME...MOT...LOC 1951Z 322DEG 16KT 3057 8706 3051 8668 3057 8630
Special weather statement, Aug 15, 3:09 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
309 PM CDT Thu Aug 15 2019

FLZ205-152100-
Okaloosa Inland FL-
309 PM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 400 PM CDT...

At 309 PM CDT, the strong thunderstorm was located over Crestview,
moving south at 10 mph.

Wind gusts of 35 to 45 mph will be possible with this storm.

Locations impacted include...
Crestview and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8677 3082 8670 3083 8654 3066 8639
      3060 8639
TIME...MOT...LOC 2009Z 007DEG 9KT 3074 8661
Special weather statement, Aug 15, 3:17 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
317 PM CDT Thu Aug 15 2019

ALZ264-266-152100-
Baldwin Coastal AL-Baldwin Central AL-
317 PM CDT Thu Aug 15 2019

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BALDWIN COUNTY UNTIL 400 PM CDT...

At 315 PM CDT, strong thunderstorms were located over Silverhill,
or 4 miles southwest of Robertsdale, and extended both east and west
of that location. Motion off all of the storms was slow and erratic.

Wind gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Daphne, Fairhope, Foley, Robertsdale, Point Clear, Loxley, Magnolia
Springs, Summerdale, Silverhill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8784 3039 8783 3039 8781 3041 8782
      3039 8785 3038 8784 3038 8787 3041 8791
      3050 8793 3055 8790 3058 8791 3062 8791
      3063 8792 3066 8748 3036 8749 3035 8783
TIME...MOT...LOC 2015Z 175DEG 16KT 3051 8778
Special weather statement, Aug 15, 3:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Thu Aug 15 2019

ALZ264-266-FLZ201>204-152130-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
345 PM CDT Thu Aug 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN...CENTRAL SANTA ROSA AND SOUTHEASTERN
ESCAMBIA COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles north of Lillian to 3 miles northeast of Ferry
Pass, and moving south at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Ferry Pass, Brent, West Pensacola, Ensley, Warrington, Gonzalez,
Pace, Milton, Goulding, Bagdad, Lillian, Myrtle Grove, Navarre,
Pensacola Beach, Point Baker, Navarre Beach, Pea Ridge, Roeville and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 8734 3034 8749 3066 8748 3073 8689
      3041 8681 3038 8702 3039 8680 3032 8721
      3044 8688 3059 8701 3060 8702 3057 8700
      3044 8709 3058 8718 3032 8726 3029 8749
TIME...MOT...LOC 2045Z 357DEG 15KT 3050 8747 3055 8718

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:39 PM CDTSpecial Weather StatementMOBBaldwin51 min
Aug 15, 3:17 PM CDTSpecial Weather StatementMOBBaldwin43 min
Aug 15, 3:37 PM CDTSpecial Marine WarningMOB68 min
Aug 15, 4:01 PM CDTSpecial Weather StatementMOBMobile44 min
Aug 15, 4:10 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 15, 5:49 PM CDTSpecial Marine WarningMOB86 min
Aug 15, 1:59 PM CDTSpecial Weather StatementMOBOkaloosa46 min
Aug 15, 2:06 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Aug 15, 2:52 PM CDTSpecial Weather StatementMOBOkaloosa38 min
Aug 15, 3:09 PM CDTSpecial Weather StatementMOBOkaloosa51 min
Aug 15, 3:45 PM CDTSpecial Weather StatementMOBEscambia, Santa Rosa45 min
Aug 15, 4:32 PM CDTSpecial Weather StatementMOBEscambia43 min

Nearby

Special Marine Warnings in Alabama, 2019Every special marine warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.